Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 105, NWS Tucson, AZ

August 19, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 19, 2022, 4:29 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 4:29 PM MST (23:29 UTC)
Expired
Aug 19, 2022, 7:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 168 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WGUS55 KTWC 192329
FFWTWC
AZC019-200230-
/O.NEW.KTWC.FF.W.0105.220819T2329Z-220820T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
429 PM MST Fri Aug 19 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Pima County in southeastern Arizona...

* Until 730 PM MST.

* At 429 PM MST, Doppler radar indicated thunderstorms producing 
  between 1 and 2 inches of heavy rain across southwestern portions 
  of Pima county. Rainfall runoff will rapidly fill the Alamo and Gu 
  Vo Washes with running water. Travel along Highway 85 to the south 
  of Why will be impacted with normally dry washes, roadway dips and 
  other low-lying areas filled with running water. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Gu Vo, Organ Pipe Cactus National Monument, Kuakatch and Lukeville.

This includes the following streams and drainages...
  Alamo Wash, Growler Wash, Gu Vo Wash, Kuakatch Wash, Aguajita 
  Wash, Pia Oik Wash and Siovi Shuatak Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3211 11255 3201 11243 3187 11275 3191 11292
      3215 11292 3216 11268

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
206 
WGUS75 KTWC 200221
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
721 PM MST Fri Aug 19 2022

AZC019-200231-
/O.EXP.KTWC.FF.W.0105.000000T0000Z-220820T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
721 PM MST Fri Aug 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
WEST CENTRAL PIMA COUNTY...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST Saturday for a 
portion of Southeast Arizona.

LAT...LON 3211 11255 3201 11243 3187 11275 3191 11292
      3215 11292 3216 11268

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:00 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Fri Aug 19 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with an uptick in activity today through the weekend.
The main threats will be strong gusty winds and heavy rainfall
especially today through Saturday, with rainfall amounts peaking
later today into Saturday. Otherwise, temperatures will be 5-10
degrees below normal into early next week.

&&

.DISCUSSION...Scattered showers and thunderstorms, mainly focused
across Pinal, central and eastern Pima counties so far today, will
continue to impact much of SE AZ through Saturday. Several flash
flood/flood related advisories and warnings have already been issued
with more expected as a Flood Watch remains in effect until Saturday
evening. Deep moisture associated with a low pressure system that
had tropical origin can be attributed to this extended period of
rainfall and flash flood/flood threat. This weather scenario can be
considered rather rare as this low pressure system appeared to
maintain some form of a low level circulation as it tracked westward
over the landmass of northern Mexico this week. The circulation will
remain over the northern Gulf of California through tonight where
sea surface temperatures have been running around 85 to near 90
degrees. It will be interesting to see how this very warm water will
influence the strength of the system through early Saturday. At any
rate, no big changes to the current forecast in terms of the flood
threat through Saturday evening. There will likely be some lingering
showers and thunderstorms through the early morning hours on Sunday.
That said, the Flood Watch might be extended in time to highlight
the continued threat during the Saturday overnight/early Sunday
morning hours. For now, will wait and see how things evolve tonight
and Saturday before extending the watch. Otherwise, models
eventually eject this low NE across far SE AZ on Sunday as it gets
picked up by another low tracking through the Great Basin. In the
wake of this low, there will be a noticeable decrease in rain
chances by Sunday evening into Monday. However, this decrease in
shower and thunderstorm activity might be brief as ensembles
suggested another uptick as early as Tuesday but more so Wednesday.
Daytime temperatures will warm back to near seasonable readings
after this weekend.

&&

.AVIATION...Valid through 21/00Z.
Periods of rain showers and a few thunderstorms will impact the
terminals through the forecast period. Some of the heavier showers
and thunderstorms will reduced visibilities in downpours with CIGS
below 5kt AGL and/or wind gusts of 40+ kts. Otherwise, winds
following diurnal trends at speeds of 10kts or less can be expected.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will remain elevated
through the weekend with rounds of showers and thunderstorms
expected each day. Primary threats include strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Flood Watch through Saturday evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 19, 1:56 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      3 WSW MARANA            32.39N 111.22W
08/19/2022                   PIMA               AZ   COUNTY OFFICIAL

            TWIN PEAKS ROAD IS SHUT DOWN BETWEEN
            SANDARIO AND SILVERBELL AND SANDARIO IS SHUT
            DOWN BETWEEN TWIN PEAKS AND AVRA VALLEY DUE
            TO FLASH FLOODING.

&&

MJS
Local storm report, Aug 19, 3:29 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       2 SSE ORO VALLEY        32.39N 110.95W
08/19/2022  E2.87 INCH       PIMA               AZ   PUBLIC

            2 AND 7/8 INCH OF RAIN BETWEEN 11:00AM AND
            12:20PM.

&&

GRG
Local storm report, Aug 19, 3:31 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      PICTURE ROCKS           32.35N 111.25W
08/19/2022                   PIMA               AZ   BROADCAST MEDIA

            SCHOOL BUS PARTIALLY TIPPED OVER IN A
            FLOODED WASH IN PICTURE ROCKS. ALL 41 PEOPLE
            (39 STUDENTS AND 2 DRIVERS) ARE SAFE.

&&

GRG
Local storm report, Aug 19, 3:50 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
350 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       1 ENE GREEN VALLEY      31.86N 110.99W
08/19/2022  E0.54 INCH       PIMA               AZ   TRAINED SPOTTER

            0.54 INCHES OF RAIN ROUGHLY BETWEEN 2:15 AND
            2:45PM.

&&

GRG
Local storm report, Aug 19, 4:23 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
423 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      7 SSE PICTURE ROCKS     32.25N 111.22W
08/19/2022                   PIMA               AZ   BROADCAST MEDIA

            SANDARIO IS STILL CLOSED FROM TWIN PEAKS AND
            AVRA VALLEY DUE TO FLOODING.

&&

GRG
Local storm report, Aug 19, 4:26 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      3 NW MARANA             32.45N 111.21W
08/19/2022                   PIMA               AZ   PUBLIC

            ALL MARANA PARKS & RECREATION FIELDS ARE
            CLOSED DUE TO THE RAINS/FLOODING.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 19, 10:24 AM MSTAreal Flood AdvisoryTWCPima12 min
Aug 19, 10:36 AM MSTFlash Flood Warning Considerable damage threatTWCPima114 min
Aug 19, 11:21 AM MSTAreal Flood AdvisoryTWCPima114 min
Aug 19, 11:38 AM MSTAreal Flood AdvisoryTWCPima31 min
Aug 19, 11:59 AM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 19, 12:03 PM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Aug 19, 12:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima81 min
Aug 19, 12:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 19, 12:32 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal118 min
Aug 19, 12:46 PM MSTAreal Flood AdvisoryTWCPinal119 min
Aug 19, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min
Aug 19, 1:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 19, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 19, 1:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 19, 2:06 PM MSTAreal Flood AdvisoryTWCCochise, Pima114 min
Aug 19, 2:27 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 2:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Aug 19, 2:51 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz114 min
Aug 19, 2:59 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 3:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Aug 19, 3:44 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz3 hr
Aug 19, 4:20 PM MSTAreal Flood AdvisoryTWCSanta Cruz115 min
Aug 19, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.